Thunderstorm Wind, Mason
- When
- July 30, 2:34 AM EST to 2:35 AM EST
- Where
- Mason County, 1.76 mi ESE of Lewisburg
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.540, -83.740
An upper level disturbance moving southeast across the region produced showers and thunderstorms during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
An upper level disturbance moving southeast across the region produced showers and thunderstorms during the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 30, 2:25 AM EST, 9 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 325 AM EDT Tue Jul 30 2024 .SYNOPSIS... An active weather pattern is in store for the region through the week, potentially continuing into the upcoming weekend before drier conditions evolve into early next week. Several episodes of showers and storms are expected through this active and unsettled regime. Seasonably warm and humid conditions will prevail through the week as well. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Several clusters of storms continue to progress to the E through the local area this morning, but will continue to do so in a weakening phase. Torrential rainfall rates will be the main concern with any of the heaviest activity, which may act to briefly overwhelm drainage systems. Behind the main broken complex, additional ISO/SCT cellular activity will continue to also work its way to the ESE, but a downward trend in hazardous weather potential is expected into the daylight hours as the activity pushes out of the area around/after daybreak. Storm activity will decrease from NW to SE area-wide this morning as the primary low shifts E into SE MI and further away from the local area into the afternoon hours. Although a few afternoon SHRA/TSRA may be possible in parts of NE KY and central OH, a relative minimum in both LL moisture and instby will be positioned across the ILN FA through late afternoon, suggesting a somewhat quiet daytime with mainly dry conditions expected. Highs today will range from near 90 degrees in the W to the mid 80s in central/south-central OH and NE KY where cloud cover will be more persistent. Heat index values will approach the upper 90s in the Tri-State where slightly better LL moisture/higher dewpoints will reside. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... The /mainly/ quiet near term period will spill into the short term period, albeit with a few more uncertainties. There are several indications for an MCS to originate near in IA/MO this evening before diving to the SE across portions of IL/IN and wrn and central KY. Given the expectation for the instby gradient to be stretched along this corridor, with slightly "more stable" air still entrenched locally, do think that the bulk of this late evening activity should stay just to the SW of the ILN FA. There will likely be regenerative convective development on the flanking line of this MCS, but even that (given pattern recognition) would likely be focused just to the SW of the local area. Of course, the tracks of these convective complexes, especially ones that are so influenced by the mesoscale environment modulation, oftentimes are not handled well by guidance. And there are some indications for another midlevel S/W to move into NW parts of the OH Vly during the predawn hours (to the E of the MCS activity), would could provide just enough forcing/lift to initiate renewed convection along a NW- to-SE line from nrn IN through nrn/central KY. The nrn fringe of any such activity (which could impact EC IN and the Tri-State) is highly uncertain, but it does seem like the favorable corridor for overnight storm activity should align a bit further to the SW than has been the case this morning. So most (if not all) of the local area may end up staying dry tonight, but confidence is this scenario is lower than one would hope, especially in a still-saturated/unstable environment with two distinct S/Ws ejecting E into the region. Portions of central OH into NE KY have the highest probabilities of staying dry for the overnight. The fcst for Wednesday will undoubtedly be influenced by convective evolution tonight, both in terms of temps and pcpn/storm chances. This being said, large-scale height rises should be nudging to the NE into the OH Vly, so there are questions regarding capping and the potential inhibition on convective chances. In a storm-free scenario, highs should reach into the upper 80s and lower 90s, with heat index values generally in the mid to upper 90s. Any storm complex that does develop during the day would likely pose a strong/damaging wind threat, even if the prevailing guidance suggests a dry fcst daytime period for now. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Convection and heat remain the two primary issues to address through the extended forecast period. To begin with heat, it looks like Thursday will be the warmest days of the forecast period, although admittedly there are convective influences that will likely tamper with an otherwise straightforward scenario. Due to the influence of the ridge to the southwest, heights will be highest over the Ohio Valley on Thursday. This may result in some capping (reducing but not eliminating thunderstorm chances) as well as a greater potential for heat. With dewpoints well into the 70s, heat indices around 100 degrees are likely for at least a portion of the forecast area on Thursday. Confidence in this remains medium at most, since the potential exists for storms to disrupt peak heating for at least part of the area. There may again be one or more MCSs that develop/move through the OH Vly Wednesday night into Thursday morning, although the proximity of the midlevel ridge nudging into the region suggests that the most favorable corridor may set up E of the previous MCS corridors. If, and it is a big if, storms are able to develop in this very unstable air mass, damaging winds would certainly be a threat. This potential could continue into Thursday, but again, confidence is low in any specifics. By Thursday night into Friday, as a trough moves into the Great Lakes, the overall pattern will become more favorable for forcing. It is unclear if this will result in a greater severe weather potential or not, since instability (and midlevel lapse rates) will be diminishing somewhat as the air mass begins to change. Chances for convection will diminish even further over the weekend, as the trough moves off to the east. Dry conditions currently appear likely behind the trough axis, mainly for Sunday and Monday. && .AVIATION /07Z TUESDAY THROUGH SATURDAY/... Large complex of TSRA continues to track to the ESE through the SW part of the local area, likely impacting KCVG/KLUK/KILN with IFR/LIFR VSBY reductions and prevailing TSRA for the first hour or two of the TAF period. Some brief MVFR CIGs will also be possible with this activity before CIGs go more firmly MVFR area-wide in the immediate wake of the convection, with the activity expected to slowly drift to the SE and eventually away from the SW sites by 09z. Some disorganized and more ISO activity further to the N may linger into central OH sites of KCMH/KLCK a bit longer before drier conditions evolve area-wide by daybreak. Widespread MVFR, with even some IFR CIGs possible at KILN/KDAY, will lift/scatter past 15z as some slightly drier air moves into the region for the afternoon. Some ISO SHRA may linger in central OH through very early afternoon, but most of the activity should be to the E of KCMH/KLCK. Light SSW winds around 5-7kts will slowly go more westerly toward/beyond 12z before going more out of the WNW by/after 15z-18z at 10-12kts. Dry conditions should prevail for the daytime, although admittedly there are more uncertainties as we get toward the very end of the TAF period in regards to additional complexes/clusters of storms potentially near KCVG/KLUK. Did not have confidence to add any pcpn into the fcst at this juncture (for KCVG 30-hr TAF), but there may very well be more activity nearby during the predawn hours Wednesday. OUTLOOK...Thunderstorms are possible Tuesday night through Friday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...KC NEAR TERM...KC SHORT TERM...KC LONG TERM...KC/Hatzos AVIATION...KC
Hazardous Weather Outlook National Weather Service Wilmington OH 348 PM EDT Mon Jul 29 2024 OHZ026-034-035-042>046-051>056-062>065-073-074-082-302000- Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union-Delaware-Miami- Champaign-Clark-Madison-Franklin-Licking-Greene-Fayette-Pickaway- Fairfield-Ross-Hocking-Pike- 348 PM EDT Mon Jul 29 2024 This Hazardous Weather Outlook is for central Ohio, south central Ohio and west central Ohio. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Several rounds of showers and storms will be possible late Wednesday through Friday. Some locally heavy rain and gusty winds will be the primary threats with this activity. Repeated rounds of heavy rain may lead to localized flooding. Additionally, heat index values in the upper 90s to around 100 degrees will be possible on both Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060-061-070>072-077>081- 088-302000- Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken- Robertson-Mason-Lewis-Preble-Montgomery-Butler-Warren-Clinton- Hamilton-Clermont-Brown-Highland-Adams-Scioto- 348 PM EDT Mon Jul 29 2024 This Hazardous Weather Outlook is for east central Indiana, southeast Indiana, northeast Kentucky, northern Kentucky, south central Ohio, southwest Ohio and west central Ohio. .DAY ONE...Tonight. Storms will affect the area this evening into the overnight hours. Heavy rain and flooding will be the main threat. Strong to severe storms will also be possible with damaging winds possible. Also, can not rule out the potential for a tornado. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Several rounds of showers and storms will be possible late Wednesday through Friday. Some locally heavy rain and gusty winds will be the primary threats with this activity. Repeated rounds of heavy rain may lead to localized flooding. Additionally, heat index values in the lower 100s will be possible on both Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Wilmington OH
215 AM EDT Tue Jul 30 2024
KYZ095>098-OHZ078-300700-
Pendleton KY-Robertson KY-Bracken KY-Grant KY-Clermont OH-
215 AM EDT Tue Jul 30 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF ROBERTSON...
BRACKEN...EASTERN GRANT...PENDLETON...SOUTH CENTRAL CLERMONT THROUGH
300 AM EDT...
At 213 AM EDT, a strong thunderstorm was located near Williamstown,
moving east at 40 mph.
HAZARD...Wind gusts up to 45 mph, pea size hail, and very heavy
rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation. Visibility will be poor and hydroplaning is
possible.
Locations impacted include...
Williamstown, Falmouth, Dry Ridge, Felicity, Brooksville, Butler,
Morgan, Corinth, Neville, Chilo, Browning Corner, Bradford,
Stonewall, Northcutt, Gardnersville, Powersville, Johnsville,
Hittville, US Route 62 at State Route 875, and Woolcutt.
This includes I-75 in Kentucky between mile markers 145 and 162.
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3873 8466 3888 8412 3879 8405 3877 8405
3877 8404 3870 8398 3855 8400 3853 8417
3854 8416 3856 8417 3855 8421 3856 8422
3857 8420 3858 8421 3856 8441 3853 8444
3853 8446 3854 8447 3851 8449 3849 8463
TIME...MOT...LOC 0613Z 254DEG 36KT 3859 8455
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
ClarkPreliminary Local Storm Report
National Weather Service Wilmington OH
236 AM EDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM Flood Centerville 39.81N 84.99W
07/30/2024 Wayne IN 911 Call Center
Standing water on Temple Dr.
&&Special Weather Statement
National Weather Service Wilmington OH
236 AM EDT Tue Jul 30 2024
OHZ073-079-081-082-300700-
Pike OH-Adams OH-Brown OH-Ross OH-
236 AM EDT Tue Jul 30 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EAST CENTRAL BROWN...
SOUTHEASTERN FAYETTE...NORTHERN ADAMS...NORTHWESTERN PIKE...EASTERN
HIGHLAND...NORTHWESTERN SCIOTO AND WESTERN ROSS COUNTIES THROUGH 300
AM EDT...
At 236 AM EDT, strong thunderstorms were located along a line
extending from near Washington Court House to near Leesburg to near
Hillsboro to near Sardinia, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chillicothe, Greenfield, Peebles, Winchester, Seaman, Bainbridge,
Pike Lake, Kincaid Springs, Cynthiana, North Folk Village, Frankfort,
Emerald, Decatur, Russellville, South Salem, Cherry Fork, Sinking
Spring, May Hill, Austin, and Locust Grove.
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3894 8387 3902 8373 3902 8361 3906 8339
3923 8334 3925 8335 3924 8336 3927 8339
3936 8338 3950 8328 3946 8294 3910 8313
3876 8363
TIME...MOT...LOC 0636Z 273DEG 37KT 3948 8336 3926 8354 3924 8356 3899
8377
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
McGinnisPreliminary Local Storm Report
National Weather Service Wilmington OH
242 AM EDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 AM Tstm Wnd Gst 3 ESE Wilmington 39.43N 83.78W
07/30/2024 M46 MPH Clinton OH ASOS
KILN ASOS.
&&Preliminary Local Storm Report
National Weather Service Wilmington OH
243 AM EDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM Tstm Wnd Gst 2 SSE Wilmington 39.42N 83.82W
07/30/2024 M46 MPH Clinton OH Official NWS Obs
WFO Wilmington, Ohio.
&&Special Weather Statement
National Weather Service Wilmington OH
300 AM EDT Tue Jul 30 2024
KYZ098>100-OHZ079-081-300745-
Robertson KY-Mason KY-Lewis KY-Adams OH-Brown OH-
300 AM EDT Tue Jul 30 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF
MASON...ROBERTSON...NORTHWESTERN LEWIS...SOUTHEASTERN BROWN AND
SOUTHWESTERN ADAMS COUNTIES THROUGH 345 AM EDT...
At 300 AM EDT, a strong thunderstorm was located near Washington,
moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Maysville, Washington, Manchester, Ripley, Aberdeen, Lewisburg,
Tollesboro, Mount Olivet, Germantown, Sardis, Concord, Trinity,
Murphysville, Burika, Alhambra, Bradysville, Mays Lick, Mitchells
Mill, Rectorville, and Epworth.
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3847 8409 3859 8401 3859 8399 3866 8396
3875 8390 3874 8347 3846 8358 3850 8360
3851 8363 3852 8363 3852 8364 3846 8386
3849 8393 3845 8399
TIME...MOT...LOC 0700Z 284DEG 34KT 3859 8388
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
McGinnisThe Cincinnati radar (KILN), 98 km away, was scanning. The volume nearest the first event began at 07:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191671.